Delaware, 2014

Dense Fog in Delaware, February 21, 2014

February 21, 2014 · NWS PHI · 4 events in 4 counties and zones

The combination of a relatively moist air mass and light winds preceding a warm front produced widespread dense fog in Delaware on the 21st. In Kent and Sussex Counties, the dense fog occurred in the morning.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a relatively moist air mass and light winds preceding a warm front produced widespread dense fog in Delaware on the 21st. In Kent and Sussex Counties, the dense fog occurred in the morning. In New Castle County, the presence of snow cover helped the dense fog persist longer until around Noon EST. The fog lifted and dispersed as a warm front moved north of Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 21, 3:42 AM EST, 18 minutes earlier.

Area forecast discussion, Feb 21, 3:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 AM EST FRI FEB 21 2014

.SYNOPSIS...
A WARM FRONT WILL GRADUALLY LIFT NORTHWARD ACROSS MUCH OF OUR AREA
THROUGH THIS MORNING. A STRONG COLD FRONT WILL THEN SWEEP THROUGH
OUR REGION BY LATER TODAY. WEAK HIGH PRESSURE WILL BUILD TO OUR
SOUTH TONIGHT, BEFORE ANOTHER COLD FRONT CROSSES OUR AREA LATER
SATURDAY NIGHT AND SUNDAY MORNING. A WEAK LOW MAY DEVELOP SUNDAY
NIGHT ALONG THE FRONT AS IT TRACKS TO OUR EAST. HIGH PRESSURE ACROSS
THE NORTHERN PLAINS WILL THEN EXTEND TOWARD THE MID ATLANTIC INTO
EARLY NEXT WEEK. LOW PRESSURE HOWEVER MAY DEVELOP ALONG A FRONT TO
OUR SOUTH TUESDAY AND WEDNESDAY. A FEW COLD FRONTS MAY THEN MOVE
THROUGH OUR AREA, ONE ARRIVING LATER WEDNESDAY AND ANOTHER ONE LATER
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 330 AM, LOW CLOUDS COVERED MUCH OF OUR FORECAST AREA. THE CLOUDS
WERE LOWERING TO THE GROUND IN PARTS OF SOUTHEASTERN PENNSYLVANIA
AND NEW JERSEY RESULTING IN FOG. AS MOISTURE CONTINUES TO ADVECT
INTO OUR REGION DURING THE BALANCE OF THE NIGHT AND INTO THE MORNING
HOURS THE FOG WILL BECOME MORE WIDESPREAD. IT MAY BECOME
PARTICULARLY DENSE WHERE THERE IS SNOW COVER. WE WILL CONTINUE TO
MONITOR THE DEVELOPMENT OF THE FOG FOR THE POSSIBLE ISSUANCE OF A
DENSE FOG ADVISORY.

THE WARM FRONT LOOPED FROM WESTERN PENNSYLVANIA DOWN TO SOUTH
CENTRAL VIRGINIA AND BACK UP TO EXTREME SOUTHERN DELAWARE AROUND 330
AM. THE BOUNDARY IS FORECAST TO DRIFT NORTHWARD THIS MORNING AND IT
SHOULD BE NORTH OF OUR ENTIRE FORECAST AREA BY EARLY AFTERNOON.
TEMPERATURES WERE MAINLY IN THE UPPER 30S AND LOWER 40S IN OUR
REGION AROUND 330 AM. THEY WILL REMAIN NEARLY STEADY OR RISE SLOWLY
UNTIL THE WARM FRONT PASSES. TODAY'S MAXIMUM TEMPERATURE FORECAST IS
ONE OF LOW CONFIDENCE AND IT DEPENDS ON THE PROGRESS AND TIMING OF
THE WARM FRONT. FOR NOW, WE WILL FORECAST HIGH TEMPERATURES IN THE
40S ACROSS OUR NORTHERN COUNTIES AND IN THE 50S ELSEWHERE.

A LIGHT EAST TO NORTHEAST WIND WAS EVIDENT TO THE NORTH OF THE WARM
FRONT. THE WIND WILL SHIFT TO THE SOUTH FOLLOWING ITS PASSING.

STRONG LOW PRESSURE WAS LOCATED OVER THE UPPER PENINSULA OF
MICHIGAN EARLY THIS MORNING WITH A ROBUST COLD FRONT EXTENDING
SOUTHEASTWARD TO OHIO THEN BENDING TO THE SOUTHWEST TOWARD THE
CENTRAL GULF COAST. THE COLD FRONT WILL PROGRESS EASTWARD AND IT
SHOULD REACH WESTERN BERKS COUNTY ABOUT 100 PM. THE FRONT IS
EXPECTED TO ARRIVE ALONG A LINE FROM EXTREME NORTHERN NEW JERSEY,
THROUGH PHILADELPHIA TO THE CENTRAL DELMARVA AROUND 300 PM AND IT
SHOULD PASS OFF THE COASTS OF DELAWARE AND NEW JERSEY AROUND OR
SHORTLY AFTER 400 PM.

THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WERE AS FAR NORTH AS
EASTERN KENTUCKY AT 330 AM. THERE WILL CONTINUE TO BE STRONG LIFT
ASSOCIATED WITH THE BOUNDARY, SO THERE IS THE POTENTIAL FOR
SCATTERED TO ISOLATED THUNDERSTORMS IN OUR REGION AHEAD OF THE
FRONT. A 60 TO 70 KNOT LOW LEVEL JET IS FORECAST TO BE LOCATED JUST
AHEAD OF THE FRONT. THERE IS THE POSSIBILITY THAT SOME STRONG WIND
GUSTS MAY BE MIXED TO THE SURFACE BY THE CONVECTION, ESPECIALLY IN
OUR SOUTHERN COUNTIES. THE STORM PREDICTION CENTER HAS PLACED OUR
FAR SOUTHERN COUNTIES UNDER ITS SLIGHT RISK DESIGNATION FOR SEVERE
WEATHER FOR TODAY. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
BETWEEN ABOUT 200 PM AND 400 PM.

WE WILL LEAVE THE FLOOD WATCH IN PLACE FOR TODAY ALONG THE
INTERSTATE 95 CORRIDOR AND ADJACENT COUNTIES. PRECIPITABLE WATER
VALUES ARE EXPECTED TO RISE TO NEAR AN INCH AND A QUARTER FOR EARLY
THIS AFTERNOON WHICH IS FAIRLY RESPECTABLE FOR THIS TIME OF THE
YEAR. HOWEVER, THE LINE OF HEAVIEST SHOWERS AND SCATTERED TO
ISOLATED THUNDERSTORMS SHOULD PUSH THROUGH OUR REGION QUICKLY, SO
MOST LOCATIONS ARE FORECAST TO RECEIVE BETWEEN A QUARTER AND A HALF
INCH OF RAINFALL WITH LOCALLY HIGHER AMOUNTS. THE BRIEF HEAVY RAIN
IN COMBINATION WITH THE MELTING SNOW MAY RESULT IN SOME MINOR
FLOODING OF SMALL STREAM AND CREEKS, ROADWAYS AND AREAS OF POOR
DRAINAGE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
AS THE FRONT MOVES FARTHER OUT OVER THE OCEAN TONIGHT, HIGH PRESSURE
WILL NOSE UP INTO OUR REGION FROM THE SOUTHWEST. THE BACK EDGE OF
THE PRECIPITATION IS FORECAST TO BE OFF THE COAST AT 700 PM, SO WE
ARE NOT EXPECTING ANY RAIN OR SNOW FOR TONIGHT.

THE SKY IS ANTICIPATED TO CLEAR QUICKLY FOR THIS EVENING WITH SOME
HIGH CLOUDS EXPECTED OVERNIGHT. THE HIGH CLOUDS WILL BE ASSOCIATED
WITH AN UPPER LEVEL JET.

TEMPERATURES SHOULD DROP MAINLY INTO THE UPPER 20S AND LOWER 30S BY
DAYBREAK ON SATURDAY. A LIGHT WEST TO SOUTHWEST WIND IS FORECAST FOR
TONIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE OVERALL SYNOPTIC SETUP IS COMPRISED OF AN ELONGATED TROUGH FROM
NEAR THE NORTHERN ROCKIES TO THE NORTHEAST. THIS IS MAINTAINED AS A
CLOSED LOW CENTERED NEAR THE HUDSON BAY AREA SATURDAY GRADUALLY
SLIDES EASTWARD SUNDAY THROUGH MONDAY. THIS WILL ALLOW THE WESTERLY
FLOW TO PUSH SEVERAL SYSTEMS OUR WAY ALONG WITH A CHANGE TO COLDER
WEATHER YET AGAIN. THE MILD AIR IS EXPECTED TO HANG ON SATURDAY THEN
SOME COOLING STARTS TO TAKE PLACE SUNDAY. A MORE SUBSTANTIAL CHANGE
TO COLDER WEATHER LOOKS TO TAKE PLACE NEXT WEEK. GIVEN THE
ORIENTATION OF THE TROUGH TOWARD THE EAST NEXT WEEK, IT MAY SET THE
STAGE FOR SOME SNOW SOMEWHERE FROM THE MID ATLANTIC TO THE
NORTHEAST. THIS MAY INITIALLY OCCUR SUNDAY NIGHT INTO MONDAY AS A
WEAK SYSTEM ZIPS BY ALONG THE STRENGTHENING THERMAL GRADIENT ALOFT.
WE GENERALLY USED A MODEL BLEND SATURDAY INTO MONDAY, THEN LEANED
MORE TOWARD THE 00Z WPC GUIDANCE AND CONTINUITY THEREAFTER.

FOR SATURDAY AND SUNDAY...A POTENT SURFACE LOW NEAR THE HUDSON BAY
AREA IS FORECAST TO GRADUALLY SPIN DOWN AS IT MEANDERS OR SLOWLY
SHIFTS EASTWARD DURING THIS TIME FRAME. SOME ADDITIONAL ENERGY
THOUGH WITHIN THE TROUGH ALONG THE SOUTHERN PERIPHERY LOOKS TO SEND
ANOTHER COLD FRONT THROUGH OUR AREA LATE SATURDAY NIGHT AND SUNDAY
MORNING. THIS BOUNDARY MAY HAVE A WEAK SURFACE LOW ALONG IT AS THE
WESTERLY FLOW ALLOWS ANOTHER SHORT WAVE TO ARRIVE. THE GUIDANCE HAS
SOME DIFFERENCES REGARDING THIS FEATURE ESPECIALLY WITHIN THE
PROGRESSIVE FLOW. OVERALL, IT LOOKS LIKE A WEAK SYSTEM WITH LIMITED
MOISTURE HOWEVER THERE MAY BE A RIBBON OF LIFT ASSOCIATED WITH AN
UPPER-LEVEL JET STREAK AND SOME FRONTOGENESIS. THIS COULD RESULT IN
A BAND OF SNOW/RAIN ESPECIALLY ACROSS OUR NORTHERN AREAS MAINLY
SUNDAY NIGHT. THEREFORE, WE PLACED HIGHER CHC POPS ACROSS THE NORTH
THEN DECREASED THEM WITH A SOUTHERN EXTENT. PRIOR TO THE FRONTAL
PASSAGE, MILD AIR WILL STILL BE IN PLACE FOR SATURDAY, THEN COOLING
TAKES PLACE SUNDAY AND SUNDAY NIGHT.

FOR MONDAY THROUGH WEDNESDAY...THE UPPER-LEVEL FLOW LOOKS TO BEGIN
TO AMPLIFY ONCE AGAIN IN A WAY THAT DRIVES COLDER AIR INTO THE
EASTERN STATES. AS THIS OCCURS, HIGH PRESSURE MONDAY ANCHORED NEAR
THE NORTHERN PLAINS EXTENDS TOWARD THE MID ATLANTIC. THIS LOOKS TO
BE SHORT LIVED THOUGH AS SHORT WAVE ENERGY DIVING SOUTHEASTWARD
ACROSS THE GREAT LAKES HELPS TO AMPLIFY THE TROUGH. THIS SHOULD PUSH
A COLD FRONT ACROSS OUR AREA LATER WEDNESDAY. THE TIMING AND
INTERACTION OF THE INDIVIDUAL SHORT WAVES WILL DETERMINE OUR
SENSIBLE WEATHER.

THERE WILL BE A TIGHTENING THERMAL GRADIENT ALOFT ACROSS THE
NORTHEAST AND MID ATLANTIC AS COLDER AIR SEEPS SOUTHWARD. THIS MAY
END UP ENERGIZING AT LEAST ONE OF THE SHORT WAVES TO PRODUCE SOME
SNOW, AND THE MODEL GUIDANCE HAS BEEN TRYING TO FOCUS THIS IN THE
TUESDAY AND WEDNESDAY TIME FRAME. THIS COULD BE TWO SEPARATE SYSTEMS
WITH ONE ZIPPING THROUGH TUESDAY WHICH COULD BE WEAKER, THEN PERHAPS
A STRONGER SYSTEM TRIES TO ORGANIZE AND STRENGTHEN OFF THE MID
ATLANTIC COAST WEDNESDAY AS STRONGER SHORT WAVE ENERGY SHARPENS THE
UPPER-LEVEL TROUGH SOME. FOR NOW, WE GENERALLY CONTINUED WITH LOW
CHC POPS FOR TUESDAY AND WEDNESDAY. OUR CONFIDENCE REGARDING THE
TIMING AND DETAILS THIS FAR OUT IS LOW ESPECIALLY GIVEN THE PATTERN
CHANGE EVOLVING, HOWEVER THERE ARE CONTINUED SIGNS OF A RETURN TO
COLDER AIR AND EVEN THE CHC OF SOME SNOW FOR MUCH OF THE AREA.

FOR THURSDAY...THE CORE OF THE COLD AIR SITTING NEAR THE HUDSON BAY
CANADA AREA MAY SLIDE SOUTHWARD AS SHORT WAVE ENERGY DIGS SOME MORE.
THIS MAY SEND A SURFACE LOW ACROSS THE GREAT LAKES AND SOUTHEASTERN
CANADA WITH AN ARCTIC FRONT INTO OUR AREA LATER THURSDAY. HIGH
PRESSURE MAY BE SITUATED NEAR OR ALONG THE GULF COAST WHICH WOULD
TEND TO LIMIT MOISTURE RETURNING NORTHWARD FROM THE GULF OF MEXICO.
THEREFORE, THIS ARCTIC FRONT WOULD HAVE LIMITED MOISTURE WITH IT. AS
A RESULT, WE LEANED RATHER CLOSE TO WPC GUIDANCE AND CARRIED A DRY
FORECAST.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

CONDITIONS WILL CONTINUE TO LOWER INTO THE LIFR RANGE DURING THE
EARLY MORNING HOURS AS A WARM FRONT LIFTS INTO OUR REGION WITH SOME
FOG AND PATCHY DRIZZLE DEVELOPING. A LIGHT EASTERLY WIND IS
ANTICIPATED AT THE SURFACE. HOWEVER, A LOW LEVEL SOUTH SOUTHWESTERLY
JET WILL BE OVER OUR REGION AND WE CONTINUE TO INDICATE THE
POTENTIAL FOR LOW LEVEL WIND SHEAR. THE VERY LOW CONDITIONS AND THE
LOW LEVEL WIND SHEAR WILL CONTINUE UNTIL THE 1400Z TO 1600Z TIME
FRAME.

THE SOUTH SOUTHWEST WIND SHOULD BEGIN TO MIX TO THE SURFACE BETWEEN
1400Z AND 1600Z WITH SUSTAINED SPEEDS EXPECTED TO BE IN THE 10 TO 15
KNOT RANGE WITH GUSTS WELL INTO THE 20S. CEILINGS SHOULD REMAIN IN
THE IFR CATEGORY AS RAIN SHOWERS MOVE INTO OUR REGION FROM THE WEST.

A STRONG COLD FRONT IS FORECAST TO MOVE FROM WEST TO EAST ACROSS OUR
REGION THIS AFTERNOON. IT SHOULD REACH KRDG AROUND 1800Z, KPHL ABOUT
2000Z AND KACY NEAR 2100Z. A LINE OF MODERATE TO HEAVY RAIN SHOWERS
WITH EMBEDDED THUNDERSTORMS IS ANTICIPATED TO PRECEDE THE FRONT. WE
HAVE INDICATED THE POTENTIAL FOR THUNDERSTORMS DURING THE 2 HOUR
PERIOD BEFORE THE FRONT ARRIVES.

A WIND SHIFT TO THE WEST IS EXPECTED AFTER THE COLD FRONT PASSES.
SHOWERS MAY LINGER FOR AND HOUR OR TWO AS CONDITIONS IMPROVE INTO
THE VFR RANGE. CLEARING IS FORECAST FOR THIS EVENING WITH THE WEST
WIND DIMINISHING INTO THE 5 TO 10 KNOT RANGE.

VFR CONDITIONS ARE ANTICIPATED FOR FRIDAY NIGHT WITH A LIGHT WEST TO
SOUTHWEST WIND.

OUTLOOK...
SATURDAY AND SUNDAY...OVERALL VFR AS A WEAK COLD FRONT CROSSES THE
AREA LATE SATURDAY NIGHT AND SUNDAY MORNING. SOUTHWEST WINDS AT
10-15 KNOTS SATURDAY, WILL THEN SHIFT TO THE WEST AND NORTHWEST
SATURDAY NIGHT AND SUNDAY AND DIMINISH. A QUICK MOVING SYSTEM MAY
BRING SOME SNOW/RAIN TO PORTIONS OF THE AREA SUNDAY NIGHT.

MONDAY...OVERALL VFR AS HIGH PRESSURE EXTENDS INTO OUR AREA FROM THE
WEST. WEST-NORTHWEST WINDS AT 10-15 KNOTS WITH GUSTS TO AROUND 20
KNOTS, WILL THEN DIMINISH AT NIGHT.

TUESDAY...A WEAK SYSTEM MAY MOVE THROUGH AND BRING A PERIOD OF LIGHT
SNOW. THEREFORE, A TIME OF AT LEAST MVFR CONDITIONS WILL BE
POSSIBLE. NORTHWESTERLY WINDS LESS THAN 10 KNOTS.

&&

.MARINE...
A WARM FRONT WILL CONTINUE TO DRIFT NORTHWARD ACROSS THE COASTAL
WATERS OF DELAWARE AND NEW JERSEY THIS MORNING. AS IT DOES SO, THE
WIND WILL SHIFT FROM THE NORTHEAST AND EAST TO THE SOUTH AND SPEEDS
ARE EXPECTED TO INCREASE TO AROUND 20 KNOTS WITH GUSTS NEAR 30
KNOTS, ESPECIALLY ON OUR OCEAN WATERS. WAVE HEIGHTS ON OUR OCEAN
WATERS ARE EXPECTED TO BUILD TO 5 TO 8 FEET IN THE DEVELOPING
SOUTHERLY FETCH. AS A RESULT, A SMALL CRAFT ADVISORY WILL BE IN
EFFECT FOR TODAY.

A STRONG COLD FRONT FROM THE WEST IS ANTICIPATED TO MOVE ACROSS OUR
COASTAL WATERS LATE THIS AFTERNOON. THE WIND DIRECTION WILL SHIFT TO
THE WEST AND WIND SPEEDS WILL DIMINISH. HOWEVER, WAVE HEIGHTS ON OUR
OCEAN WATERS WILL TAKE SOME TIME TO SUBSIDE. WE WILL LEAVE THE
SMALL CRAFT ADVISORY IN PLACE FOR OUR OCEAN WATERS UNTIL MIDNIGHT.
THE SMALL CRAFT ADVISORY FOR DELAWARE BAY IS NOT EXPECTED TO BE
NEEDED BEYOND SUNSET.

OUTLOOK...
SATURDAY THROUGH MONDAY...THE CONDITIONS SHOULD BE BELOW ADVISORY
CRITERIA SATURDAY INTO SUNDAY AS HIGH PRESSURE SLIDES TO OUR SOUTH.
HOWEVER, THEREFORE SHOULD BE ENOUGH OF A PRESSURE GRADIENT IN PLACE
SATURDAY TO ALLOW FOR ELEVATED SOUTHWESTERLY WINDS. THE AIRMASS IS
FORECAST TO BE MILD THEREFORE LESS MIXING OVER THE WATERS. A WEAK
FRONT MOVES THROUGH LATE SATURDAY NIGHT AND SUNDAY MORNING, WITH A
GRADUAL UPTICK IN THE CAA IN ITS WAKE. THIS MAY RESULT IN WINDS
INCREASING TO NEAR ADVISORY CRITERIA SUNDAY NIGHT AND MONDAY. THIS
COULD BE ENHANCED SOME AS THE PRESSURE GRADIENT TIGHTENS DUE TO HIGH
PRESSURE TO THE WEST EXTENDING INTO THE MID ATLANTIC SUNDAY NIGHT
AND MONDAY.

TUESDAY...THE PRESSURE GRADIENT RELAXES AND THEREFORE THE CONDITIONS
ARE ANTICIPATED TO BE BELOW ADVISORY CRITERIA.

&&

.HYDROLOGY...
THE COMBINATION OF WARM TEMPERATURES, RAIN, RELATIVELY HIGH DEW
POINT TEMPERATURES AND WIND IS EXPECTED TO INCREASE THE SNOWMELT
RATE TODAY, WHICH IN TURN WILL INCREASE RUNOFF INTO STREAMS AND
RIVERS THROUGHOUT THE FORECAST AREA. NWS HYDROLOGIC MODELS SUGGEST
THIS RUNOFF MAY CAUSE NUMEROUS STREAMS AND RIVERS TO APPROACH OR
EXCEED FLOOD STAGE. THE GREATEST THREAT FOR FLOODING IS GENERALLY
LOCATED IN AREAS WITH THE MOST SNOW ON THE GROUND, NAMELY
SOUTHEASTERN PENNSYLVANIA, NORTH CENTRAL NEW JERSEY, SOUTHWESTERN
NEW JERSEY AND EXTREME NORTHERN DELAWARE. THEREFORE, A FLOOD
WATCH REMAINS IN EFFECT. IN ADDITION, INCREASED STREAMFLOW COMBINED
WITH WARM TEMPERATURES SHOULD BREAK UP AND MOVE RIVER ICE, WHICH
IN TURN POSES THE ADDITIONAL THREAT FOR ICE JAM FLOODING. AND IF
THIS WASN'T ENOUGH, CLOGGED DRAINS AND CULVERTS POSE THE THREAT
FOR STREET AND POOR DRAINAGE FLOODING FROM THE COMBINATION OF
SNOWMELT AND RAIN.

BASIN-WIDE PRECIPITATION TODAY IS NOT EXPECTED TO BE EXCESSIVE
WITH BASINWIDE AVERAGES ONLY AROUND ONE-HALF INCH, ALTHOUGH LOCALLY
HIGHER AMOUNTS ARE POSSIBLE. SUCH A SMALL QPF WOULD NOT NORMALLY
CAUSE TOO MUCH CONCERN FOR FLOODING. HOWEVER, WARM MOIST AIR BLOWING
OVER A RIPE SNOWPACK ON GUSTY WINDS CAN QUICKLY EAT AWAY AT A
SNOWPACK WITH SIGNIFICANT RESULTANT RUNOFF. WE ARE NOT HOWEVER
EXPECTING A REPEAT OF JANUARY 1996 OR APRIL 2005.

RIVERS AND STREAMS NEED TO BE MONITORED FROM TODAY INTO THE WEEKEND
FOR THE COMBINED THREAT OF RISING WATER AND MOVING ICE, BOTH OF
WHICH COULD CAUSE FLOODING. IF THE DELAWARE RIVER DID NOT CONTAIN
ICE, THE POTENTIAL FOR FLOODING ALONG THAT WATERWAY WOULD BE MINIMAL
FOR THIS EVENT. HOWEVER, THE DELAWARE RIVER DOES CONTAIN ICE, AND
ONCE IT STARTS TO MOVE, FLOODING IS ALWAYS A POSSIBILITY. RESIDENTS
NEED TO STAY ABREAST OF CHANGING CONDITIONS AND BE PREPARED SHOULD
FLOODING DEVELOP.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 10 AM EST THIS MORNING THROUGH THIS EVENING
     FOR PAZ070-071-101>106.
NJ...FLOOD WATCH FROM 10 AM EST THIS MORNING THROUGH THIS EVENING
     FOR NJZ008>010-012-015-017>019.
DE...FLOOD WATCH FROM 10 AM EST THIS MORNING THROUGH THIS EVENING
     FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR ANZ430-431.

&&

SYNOPSIS...GORSE
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...GORSE
AVIATION...GORSE/IOVINO
MARINE...GORSE/IOVINO
HYDROLOGY...MIKETTA
Hazardous weather outlook, Feb 21, 3:57 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 AM EST FRI FEB 21 2014

DEZ001-NJZ008>010-012-015-017>019-PAZ070-071-101>106-220900-
NEW CASTLE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
357 AM EST FRI FEB 21 2014

...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

AREAS OF FOG THROUGH THIS MORNING MAY BE LOCALLY DENSE.

A BAND OF HEAVY SHOWERS AND EMBEDDED THUNDER IS ANTICIPATED TO
MOVE THROUGH LATER TODAY. THIS COULD BE ACCOMPANIED BY LOCALLY
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-PAZ054-055-060>062-220900-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
357 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG THROUGH THIS MORNING COULD BE LOCALLY DENSE.

A BAND OF HEAVY SHOWERS AND EMBEDDED THUNDER IS ANTICIPATED TO
MOVE THROUGH LATER TODAY. THIS COULD BE ACCOMPANIED BY LOCALLY
STRONG WINDS. IN ADDITION, DOWNPOURS CAN RESULT IN SOME FLOODING ON
ROADWAYS AND IN AREAS OF POOR DRAINAGE ESPECIALLY WITH THE
COMBINATION OF SNOWMELT ALONG WITH BLOCKED STORM DRAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-020-022-025>027-220900-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
357 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG THROUGH THIS MORNING MAY BE LOCALLY DENSE.

A BAND OF HEAVY SHOWERS AND EMBEDDED THUNDER IS ANTICIPATED TO
MOVE THROUGH THIS AFTERNOON. THIS COULD BE ACCOMPANIED BY LOCALLY
STRONG WINDS. IN ADDITION, DOWNPOURS CAN RESULT IN SOME FLOODING
ON ROADWAYS AND IN AREAS OF POOR DRAINAGE ESPECIALLY WHERE SNOW
COVER REMAINS AND MELTS ALONG WITH BLOCKED STORM DRAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ016-021-023-024-220900-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-CUMBERLAND-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
357 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG THROUGH THIS MORNING MAY BE LOCALLY DENSE.

A BAND OF HEAVY SHOWERS AND EMBEDDED THUNDER IS ANTICIPATED TO
MOVE THROUGH THIS AFTERNOON. THIS COULD BE ACCOMPANIED BY LOCALLY
STRONG TO DAMAGING WINDS. IN ADDITION, DOWNPOURS CAN RESULT IN
SOME FLOODING ON ROADWAYS AND IN AREAS OF POOR DRAINAGE ESPECIALLY
WHERE ANY SNOW COVER REMAINS AND MELTS ALONG WITH BLOCKED STORM
DRAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-220900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
357 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG THROUGH THIS MORNING MAY BE LOCALLY DENSE. A BAND OF HEAVY
SHOWERS AND EMBEDDED THUNDER THIS AFTERNOON MAY PRODUCE WIND GUSTS
TO GALE FORCE FOR A BRIEF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Kent

When
February 21, 4:00 AM EST to 9:00 AM EST
Where
Kent forecast zone
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Dense Fog, Inland Sussex

When
February 21, 5:00 AM EST to 7:00 AM EST
Where
Inland Sussex forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Delaware Beaches

When
February 21, 5:00 AM EST to 7:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, New Castle

When
February 21, 7:00 AM EST to 12:00 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499631, 499630, 499633, 499632.